As parents, it's natural for us to want to relieve our children's symptoms when they are ill—the fever, earache, runny nose, cough, etc. But medications are often overused and can be hazardous to children when used improperly.
What are some examples?
The overuse of antibiotics around the world has led to the development of 'resistant' bacteria—diseases that no longer respond to those antibiotics. Currently there is a worldwide campaign to use antibiotics only when necessary and as prescribed to treat diagnosed bacterial illnesses. In fact, viruses rather than bacteria cause most childhood illnesses (e.g., colds, flu, and most sore throats, coughs and ear infections). They get better on their own within three-five days, and antibiotics do not help. If the doctor explains your child's illness is likely caused by a virus, don't expect a prescription for antibiotics. If the doctor diagnoses a bacterial illness and prescribes antibiotics, complete the entire course of medicine as prescribed, even if your child starts feeling better in a couple of days.
Medical experts believe we shouldn't automatically treat every fever with medicine such as acetaminophen or ibuprofen. A fever is the body's natural response that actually helps fight off illnesses and is usually not harmful to a child if it is under 106 degrees F. If your child has a fever over 102, medication might make him more comfortable. But for low-grade fevers under 102 degrees, try to comfort your child in other ways than with medication: avoid overbundling and overheating, frequently offer sips of clear liquids or a popsicle, lay a cool compress on his forehead, stroke his head or tummy, sing to him, and tell him stories.
Many parents give their children cough and cold medications that contain antihistamines and decongestants, but studies show these generally do not help relieve children's symptoms or speed their recovery from colds. In addition, they can cause unwanted side effects: antihistamines can cause drowsiness; and decongestants can cause agitation, difficulty sleeping, and thickening of the mucus which can make it harder to clear.
Some parents give their children herbal medications. These medications have not been adequately tested for safety or effectiveness in children, and analyses have found widely varying amounts of the key ingredients. There have even been reports of children who had severe reactions to some preparations.
Why should we be cautious with medications?
Every medication—even the safest—can have potentially dangerous side effects. Antibiotics can cause allergic reactions. An overdose of acetaminophen (Tylenol, Panadol, Tempra) can cause severe liver damage. Too often, children get poisoned when they get into medications that are not properly stored, or when adults give them the wrong dose.
If you automatically reach for medications to treat your child's fever, cough or cold, also think about this: we try to teach our children from the youngest age how to take care of themselves when they grow up. For example, what should they do when they experience minor discomforts? If we teach them to immediately reach for medicine, do they become teenagers who turn to cigarettes, alcohol and drugs when they face the typical challenges of adolescence, they have a disagreement with us, they do poorly on a test, or someone hurts their feelings?
When your child is sick, think about it again and ask your doctor: is medicine necessary or are there safer ways to treat the illness?
Our parenting advice is given as suggestions only. We recommend you also consult your healthcare provider, and urge you to contact them immediately if your question is urgent or about a medical condition.